It's Erowid's 20th Anniversary!
Help us keep going for another twenty with a small donation?
Erowid is a global information resource. We're an educational non-profit working to provide an honest look at psychoactives. Accurate info is required in order to move forward with research, drug law reform, and safer use. This work is made possible by small donations and memberships (get our newsletter!).
Tussin Can be Bad
DXM
by Anonymous
Citation:   Anonymous. "Tussin Can be Bad: An Experience with DXM (ID 1904)". Erowid.org. Jun 19, 2000. erowid.org/exp/1904

 
DOSE: 240 mg oral DXM (liquid)


I always wanted to know what an acid trip was like, and I heard that you can get the same effects with DM cough syrup, so I went to the drug store and picked up a 4 oz (120 mL) bottle of extra strength DM 'tussin' cough syrup. It was an in-store brand comparable to extra strength Robitussin. The specs on the bottle said:

Ingredients per teaspoonful (5 mL) Dextromethorphan Hydrobromide, USP 15 mg in syrup with Alcohol 1.4%.

These were the only ingredients.

The first time, I was a little nervous, so I only took 120 mg of DM (40 mL or 8 teaspoons or 1/3 of the bottle). Within an hour or two, I started feeling a mild buzz. I was talkative and I seemed to notice colors and lights a little more than usual. These mild effects lasted about 5 hours before I felt like it was totally worn off.

The next day, I got a little bolder. I downed the remaining portion of the bottle. This amounted to 240 mg (80 mL or 16 teaspoons or 2/3 of the bottle). I ate some food both times, so this may have delayed the start of the effects. Perhaps there was a little bit left in my system from the day before.

I was sitting down, doing some reading, and nothing happened for well over an hour or maybe two hours. Then, all of the sudden, I got a severe heat flash. It felt like a sick wave flowing over my entire body. I could even feel a strong buzzing (almost like pain) in the roots of my teeth. Every inch of skin on my body felt like it was next to a hot water bottle. I was very light headed and thought I was going to die. I quickly scribbled information on a piece of paper to tell anyone that found me what I had taken. The heat flash went away after what seemed like 5 or 10 minutes. Actually it was probably only a minute or two. I felt my forehead and it was dripping with sweat.

I was ok for a while after that. I talked with a friend for about 10 or 15 minutes, but it seemed like hours. Again, I was very talkative. I felt like I was making sense, and having an enjoyable time. I just felt spacy. There were no visual hallucinations, but things did look a bit foggy.

After my friend left I got several more heat flashes. They seemed to be getting closer together. Each time, I thought I was going to die or at least pass out. Each time it happened, I just kept telling myself, 'I'm going go get throught this.' over and over. VERY unpleasant!

I walked around a little bit. My head seemed to be bobbing up and down like you feel while sitting in a small boat on the waves. Things were a little distorted. I felt like a midget walking down the hall. I had some difficulty talking coherently. My eyes started to burn, and my mouth became excessively dry. I couldn't concentrate on anything for more than a few seconds. I tried to focus on reality so I wouldn't loose control. I used to use MJ so I was able to keep from panicing, but it is still a scary to face the unknown.

As the frequency of the heat flashes increased, I began to wonder if the DM was still getting into my system, and making things worse. I had serious doubts about whether or not I could get myself home in this condition. I determined that if things got any worse, that I might die, so I picked up a phone book and started looking for emergency numbers. I remember being totally frustrated because I knew I wanted to find a number to call to get help, but all I could do was flip the pages. I couldn't figure out exactly what to look up. Finally, I looked inside the front cover. 911 seemed a little drastic. The only other number was poison control. After several attempts, I finally dialed the number successfully. The problem was that I couldn't remember which digit I had just dialed or which one to dial next. I was quite incoherent on the phone, and had a lot of difficulty giving my address, phone number, etc. The lady told me that I had taken quite a lot, and that I should have someone take me to a hospital. I asked what might happen to me if I didn't go, and she said that I possibly could go into a coma and/or stop breathing. This scared me enought that I decided I needed to go in.

I found a friend that was willing to take me in. Thank goodness for friends. In the Emergency Room, I experienced several more heat flashes. My heart rate was up to almost 120 beats per minute when I was at my calmest point. They pumped my stomach and put activated charcoal down me to absorb any remaining DM. That is an experience well worth avoiding! I even preferred the blood and urine tests to the gastric lavage. My nose and throat were quite sore for several days afterward. I started coming down in less that an hour after these treatments. The doctor told me that the dose wasn't fatal, but if I hadn't come in, I might have passed out, and probably would have continued to experience the symptoms for at least another 8 hours. It would have been a real trick to explain that one to my family. It was hard enough to explain as it was. DM seems to be much more toxic than I had anticipated.

As I came down, my vision cleared up. I realized that the emergency sprinkler system in the ceiling was actually covered with dust. When I first got in there, it looked like it was covered with some crystaline jelly; I didn't even know it was a mild hallucination at the time. So, what good is a hallucination if you don't know it's a hallucination? I wonder what else I hallucinated.

They let me go within about 4 hours after I was admitted to E.R. At that point, I had a significant head ache, like a heavy hangover. My nose ached deep inside where they had put the tube in. I think it took several more hours for my heart rate to go back to normal. There was also a jittery twitchy feeling in the back of my leggs. I didn't sleep well that night. The hangover feeling lasted for another day. Three days later, I took half of an imipramine (a prescription antidepressant left over from a legitimate prescription) because my head felt a little foggy. A few hours later, I got a miniature heat flash, and felt a little spacey. That never happened before when I was on these antidepressants.

All in all, I think it was a VERY bad experience! Sure there were a few weird effects, but the negatives far outweighed the positives. The dose I took was significantly lower than what some people claim to have taken. I'm just glad I didn't chug the whole bottle at once. Perhaps some people's bodies can handle DM better than mine, but I have also noticed a large increase in people telling about bad experiences with it.

I don't think it's a very good idea to take a chance with DM. But, if you do, please start with lower doses, let a few days pass between doses, and increase the doses gradually. Not like me where I took twice as much as the time before. As for me, I don't think I will ever take DM again! As for you, try something safer, or at least be very carefull! BTW, I now hear that the tussin high is quite a bit different than being high on LSD, so I guess I still don't know what acid is like.

Exp Year: 1993ExpID: 1904
Gender: Not Specified 
Age at time of experience: Not Given 
Published: Jun 19, 2000Views: 69,973
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]

Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults